Oregon, 2019

Flood in Oregon, February 25 to 26, 2019

February 25 to 26, 2019 · NWS MFR · 1 event in 1 county or zone

Very heavy rain along with the melting of recent snowfall caused flooding at several locations in southern Oregon in late February.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

Very heavy rain along with the melting of recent snowfall caused flooding at several locations in southern Oregon in late February.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Feb 24, 8:50 PM PST, 4 hours earlier.

Area forecast discussion, Feb 24, 8:50 PM PST, 4 hours before
Area Forecast Discussion
National Weather Service Medford OR
850 PM PST Sun Feb 24 2019

.DISCUSSION...This evening has been quite interesting with lots of
great reports coming from north of the Umpqua Divide where a front
has shifted far enough south to bring snow levels to around 300 to
500 feet with locally lower amounts--it's snowing along portions
of US Highway 101 at 25 foot MSL elevation, but that snow is
melting before it reaches the ground. Around Roseburg, the snow is
sticking, and there are reports 4 to 6 inches already with trees
down along Interstate 5, Highway 138, and other areas. This heavy,
wet snow will continue for the next few hours as this front
stalls out and then lifts back north. As the front lifts to the
north, a shift in winds is expected (from northeast to south) and
the snow will turn to rain. This shift will occur from south to
north (so expect Roseburg to see rain before Elkton).

Meanwhile, the I-5 passes from Sexton Summit to Canyon Creek are
seeing rain at around 2000 feet. The remainder of the forecast
area is behaving as well as can be expected with heavy rain coming
across Curry County (5.45 inches in under 24 hours near
Brookings), and several reports of small streams and creeks that
are overflowing their banks. The weather prediction center in
College Park has issued a Mesoscale Precipitation Discussion for
our area stating that this Atmospheric River could produce an
additional 3 to 6 inches of rainfall in the next 12 hours, mainly
for Curry County. The heaviest amounts are expected to fall
between 10 PM and 4 AM. Have updated the forecast to reflect this
new information. There are a myriad of products that we've issued.
Please see them all, and review the previous discussion, included
below. -Schaaf

&&

.MARINE...Updated 830 PM PST Sunday, 24 February 2019...
A slow moving front will continue rain with a sharp boundary between
strong northerly winds north of Cape Blanco into the southern
portion of the outer waters, and stronger southerly gales over most
of the southern portion of the waters into Monday morning. This will
cause very steep and hazardous seas to build to a peak early Monday
morning. There is some uncertainty as to how far north gales will
get, though the models do agree in keeping them south of Cape
Blanco. The increase in southerly winds will cause very steep and
hazardous seas to develop across the majority of the waters as they
propagate northward Monday morning through Monday afternoon. The
most hazardous conditions tonight into Monday morning are expected
from Gold Beach southward.

Seas will then gradually subside into Tuesday night, with overall
sea conditions then remaining light to moderate into Wednesday
evening. A long period westerly swell of around 5 to 8 feet at 20
seconds may build Wednesday night into Thursday. The weather pattern
is likely to remain active through the next week. -DW

&&

.PREV DISCUSSION... /Issued 330 PM PST Sun Feb 24 2019/

DISCUSSION...There have been numerous updates to the local
warning and advisory suite today, with upgrades and adjustments
needed to account for expected, and some unexpected, occurrences
today. Main forecast efforts have been focused on the next 3 to 4
days, with rain, snow, wind, and flooding all impacting portions
of the area. There have been some changes to the forecast, mainly
in regards to an overall southward shift of the model solutions,
especially Monday afternoon into Tuesday morning.

The immediate concerns will be low elevation snow in Douglas
County, heavy snow in the mountains, and flooding for much of the
West Side. As a band of heavier precipitation pushes south, snow
levels from Cottage Grove to Yoncalla have dropped to below 500
feet. While we expect this to be mostly temporary, a few inches
of snow are possible. This area of low elevation snow is expected
to slide south towards Roseburg, but is not likely to make it much
farther south than that. Winter Storm Warnings in the Douglas
foothills have been extended to lower elevations, and an Advisory
has been issued for the coastal mountains and higher elevations
of northern and central Douglas county through tonight to account
for an increased chance for accumulating snow. Heavy snow is still
falling over the Cascades and across portions of the East Side,
with gusty winds and blowing snow adding additional hazards. See
the PDXWSWMFR for more information on snow headlines and concerns.

Meanwhile, river levels have started to rise in many areas.
Flooding is now almost certain for the Coquille River at Coquille,
as well as the South Fork at Myrtle Point, by tomorrow. Deer Creek
at Roseburg is now expected to flood, while some other rivers in
the area may approach minimal flood stage. Standing water and
high creeks have also been reported across Coos and Curry
Counties, and the threat of debris flow on burn scars has
increased due to some impressive rainfall rates (well over 0.50
inches per hour). Rainfall will continue through tonight for much
of these areas, so the threat remains for landslides, flooding,
road ponding, and other high-water concerns. Several flood
Watches have been upgraded to Warnings, with other Watches
remaining in effect. Please see the flood products PDXFLWMFR and
PDXFFAMFR for more details.

High winds are expected along the coast south of Cape Blanco,
over the mountains, in the Shasta Valley, and across the East
Side as the boundary slides back north tomorrow morning.The GFS
is showing 700 mb winds in excess of 80 knots, which would create
very strong winds in the usual trouble spots. For areas with
snow, this will result in very low visibilities and near-blizzard
conditions are possible. With trees loaded with snow and/or the
ground saturated, tree damage and downed trees and power outages
are possible across the area, while travel will very difficult for
high profile vehicles. See the PDXNPWMFR for more details at the
coast and Shasta Valley, while the PDXWSWMFR covers areas where
snow is expected.

As mentioned before, the southward shift will keep snow levels
lower through the event, and will also pushed the main band of
precipitation a bit farther south. With the front now pushing
through most of the area by Monday afternoon, there is a bit of a
dry spell from then into Tuesday, with temperatures dropping
significantly by Tuesday morning, and snow levels lowering as a
result. While snow levels now look to drop to the West Side valley
floors, precipitation will have mostly ended there, or at least
become very light. The ECMWF, the more northerly solution compared
to the GFS and NAM among others, keeps precipitation over much of
the area, but also keeps snow levels higher. Have trended the
forecast towards the general model consensus. All models bring the
front back north again Tuesday night into Wedensday, but how far
north remains uncertain. Snow levels will rise along with the
precipitation rates, but mountain snow (especially near Mount
Shasta) moderate to heavy rain will return to much of the region.
Headlines may need to be adjusted or issued for this part of the
event, once the details become more clear.

For the rest of the forecast term, active weather is expected to
continue, although there appear to be some breaks possible this
weekend or early next week. Some low elevation snow is possible
Thursday as another front and cold upper level trough slide
through the area, but no other unusual late February or early
march weather is expected at this time. Temperatures should trend
near or slightly below normal. The good news, with all of the
activity over the week, we do expect snowpack and seasonal
rainfall totals to reach or exceed normal values for nearly the
entire area, which bodes well for the water season and the coming
year. -BPN

AVIATION...For the 25/00Z TAFs... The frontal boundary has moved
south, and snow accumulations are starting to stick at Roseburg,
so freezing levels north of the Umpqua Divide have fallen to
around 500 feet MSL with locally lower levels (around 100 feet)
MSL while freezing levels are higher south of the Umpqua Divide.
The front should move northward raising the freezing level some
time tomorrow morning to around 2000 feet. Gusty south winds in
favored valleys and across the higher terrain, possible mountain
wave turbulence, and pockets of low level wind shear in sheltered
valleys. Moderate to heavy precipitation will bring a mix of MVFR
and IFR ceilings and visibilities in rain and snow with higher
terrain obscured. Downslope winds will create VFR conditions at
times in some of the valleys such as the Rogue Valley, including
KMFR. -Schaaf/BTL

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory until 10 PM PST Monday for ORZ029>031.
     Winter Storm Warning until 10 PM PST Monday for ORZ029-030.
     Winter Storm Warning until 10 PM PST Monday for ORZ031.
     Flood Watch through Monday evening for ORZ021-023>028.
     High Wind Warning until 10 AM PST Monday for ORZ021-022.
     Flash Flood Watch until 4 AM PST Monday for ORZ024.
     Winter Weather Advisory until 4 AM PST Monday for ORZ023.
     Winter Storm Warning until 10 PM PST Monday for ORZ025.
     Winter Storm Warning until 10 PM PST Monday for ORZ027-028.

CA...Winter Weather Advisory until 10 PM PST Monday for CAZ083>085.
     Flood Watch from 4 AM PST Monday through Tuesday morning for
     CAZ080>083.
     Winter Storm Warning until 10 PM PST Monday for CAZ080.
     Winter Storm Warning until 10 PM PST Monday for CAZ082-083.
     High Wind Warning until 4 PM PST Monday for CAZ081.

Pacific Coastal Waters...Small Craft Advisory until 7 AM PST Monday for PZZ356-376.
     Gale Warning until 7 AM PST Monday for PZZ356-376.
     Hazardous Seas Warning from 7 AM to 4 PM PST Monday for
     PZZ350-356-370-376.
     Flood Watch through Monday evening for PZZ350.
     Small Craft Advisory until 7 PM PST Monday for PZZ350-370.

In the hours before

Local storm report, Feb 24, 7:21 PM PST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
721 PM PST SUN FEB 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     NON-TSTM WND DMG 1 SSW WINCHESTER        43.27N 123.36W
02/24/2019                   DOUGLAS            OR   DEPT OF HIGHWAYS

            TREES REPORTED DOWN ON NORTHBOUND INTERSTATE
            5 NORTH OF ROSEBURG. MINIMAL DELAYS
            REPORTED. HEAVY SNOW REPORTED IN THE AREA,
            UNSURE OF WINDS.

&&

BS
Special weather statement, Feb 24, 9:38 PM PST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Medford OR
938 PM PST SUN FEB 24 2019

ORZ021-023-025-250830-
Eastern Douglas County Foothills-South Central Oregon Coast-Central
Douglas County-
938 PM PST SUN FEB 24 2019

...AN AREA OF HEAVY SNOW WILL AFFECT WESTERN DOUGLAS AND NORTHEASTERN
COOS COUNTIES...

At 934 PM PST, a large swath of heavy snow was located across
Douglas and eastern Coos County. Snow levels are generally around
500 feet, but may be locally lower. Preliminary reports of 3 to 5
inches of snow have already fallen, and an additional 3 to 5 inches
could fall before the snow turns to rain late tonight.

Locations impacted include...
Roseburg, Sutherlin, Winston, Myrtle Creek, Riddle, Drain, Yoncalla,
Susan Creek Falls Trail, Smith River Falls, Vincent Creek Campground,
Umpqua, Camas Valley, Baker Memorial Park, Pass Creek Douglas County
Park, Eagleview Campground, Glide, Tyree Campground, Scottsburg, Loon
Lake and Roseburg North.

This includes the following highways...
 Highway 138 in Oregon between mile markers 1 and 29.
 Highway 138 west in Oregon between mile markers 1 and 24.
 Highway 38 in Oregon between mile markers 7 and 57.
 Highway 42 in Oregon between mile markers 35 and 77.
 Interstate 5 in Oregon between mile markers 103 and 167.

LAT...LON 4392 12363 4387 12358 4387 12353 4383 12353
      4383 12347 4381 12347 4381 12335 4378 12335
      4378 12314 4361 12314 4360 12311 4354 12311
      4354 12299 4299 12277 4292 12393 4386 12399
      4387 12393 4390 12393 4394 12383 4395 12375
TIME...MOT...LOC 0534Z 186DEG 2KT 4325 12341

SCHAAF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Coos

When
February 25, 12:50 AM PST to February 26, 10:20 AM PST
Where
Coos County, 2.02 mi W of Myrtle Pt to 0.86 mi WNW of Byerte
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.070, -124.170

The South Fork of the Coquille River at Myrtle Point rose above flood stage (33.0 feet) at 25/0050 PST, exceeded moderate flood stage (35.0 feet) at 25/0400 PST, then exceeded major flood stage (37.0 feet) at 25/0810 PST. The river crested at 37.81 feet at 25/1330 PST. The river fell below major flood stage at 25/1950 PST, fell below moderate flood stage at 26/0310 PST, then fell below flood stage at 26/1020 PST.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2019Every state in 2019This day in weather historyWarnings in Oregon, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 800687.